Asian Journal of Transfusion Science
Home About Journal Editorial Board Search Current Issue Ahead of print Back Issues Instructions Subscribe Login  Users: 238 Print this page  Email this page Small font sizeDefault font sizeIncrease font size 


 
LETTER TO THE EDITOR Table of Contents   
Year : 2014  |  Volume : 8  |  Issue : 2  |  Page : 144-145
Raised immunoglobulin E levels are not predictive of allergic reactions to blood products


1 Department of Allergy and Immunology, Apollo Gleneagles Hospital, Kolkata, West Bengal, India
2 Department of Transfusión Medicine, Apollo Gleneagles Hospital, Kolkata, West Bengal, India

Click here for correspondence address and email

Date of Web Publication24-Jul-2014
 

How to cite this article:
Khan S, Das SS. Raised immunoglobulin E levels are not predictive of allergic reactions to blood products. Asian J Transfus Sci 2014;8:144-5

How to cite this URL:
Khan S, Das SS. Raised immunoglobulin E levels are not predictive of allergic reactions to blood products. Asian J Transfus Sci [serial online] 2014 [cited 2017 Nov 20];8:144-5. Available from: http://www.ajts.org/text.asp?2014/8/2/144/137462


Sir,

The report by Shanthi et al. on an acute allergic reaction after platelet transfusion in the patient with cerebral malaria needs clarification on a few points. [1] The authors suggest that this was an immunoglobulin G and E (IgG and IgE)-mediated reaction although the reasons behind this conclusion were not justified. The gel column tube merely shows an indirect antibody test against complement coated red cells, and not a specially designed column to detect IgG against platelets. Secondly, raised IgE levels after transfusion does not indicate an IgE-mediated event and the authors have not provided the IgE levels before the transfusion. The authors acknowledge that IgE levels are known to be raised in cerebral malaria, but continue to state the confusing conclusion.

A raised IgE level on its own, even in the absence of parasite infestation is generally not considered a risk factor for transfusion of blood products, but atopic predisposition may be a (non-specific) risk factor. [2] However, there is currently no data to suggest that an IgE cut-off value can be used to confer this risk to recipients of any blood product, including apheresis platelets. Certain donor-related mechanisms may explain IgE-mediated reactions, such as donor food-specific IgE antibodies causing reactions after recipient eats the culprit food, or blood components with penicillin-specific IgE that lead to severe allergic reaction when the recipient is treated with penicillin. The role of direct allergic agonists such as complement 5a and others appears more plausible in this regard. [3] Pre-treatment with antihistaminics and acetaminophen may prevent febrile non-hemolytic transfusion reactions but not severe allergic reactions. [4]

The only test that can be helpful in the setting of suspected anaphylaxis to blood products is mast cell tryptase that should be done either at 1 h or between 2 and 4 h and a definite sample at 24 h post-event (when levels should have returned to baseline). Unless specific trials demonstrate the safety and efficacy of anti-IgE monoclonal antibody therapy in preventing transfusion reactions to blood products, lowering the total IgE level may not have any clinical significance and will simply lead to a significant increase in treatment costs.

 
   References Top

1.Shanthi B, Bhavanadhar, Chandran P, Prasad AK. IgE-and IgG mediated severe anaphylactic platelet transfusion reaction in a known case of cerebral malaria. Asian J Transfus Sci 2013;7:81-3.  Back to cited text no. 1
[PUBMED]  Medknow Journal  
2.Savage WJ, Tobian AA, Savage JH, Hamilton RG, Ness PM. Atopic predisposition of recipients in allergic transfusion reactions to apheresis platelets. Transfusion 2011;51:2337-42.  Back to cited text no. 2
    
3.Savage WJ, Savage JH, Tobian AA, Thoburn C, Hamilton RG, Schroeder JT, et al. Allergic agonists in apheresis platelet products are associated with allergic transfusion reactions. Transfusion 2012;52:575-81.  Back to cited text no. 3
    
4.Sanders RP, Maddirala SD, Geiger TL, Pounds S, Sandlund JT, Ribeiro RC, et al. Premedication with acetaminophen or diphenhydramine for transfusion with leucoreduced blood products in children. Br J Haematol 2005;130:781-7.  Back to cited text no. 4
    

Top
Correspondence Address:
Sujoy Khan
Apollo Gleneagles Hospital, 58 Canal Circular Road, Kolkata - 700 054, West Bengal
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/0973-6247.137462

Rights and Permissions




 

Top
 
  Search

  
    Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
    Email Alert *
    Add to My List *
* Registration required (free)  


    References

 Article Access Statistics
    Viewed1441    
    Printed38    
    Emailed4    
    PDF Downloaded9    
    Comments [Add]    

Recommend this journal

Association Contact us | Sitemap | Advertise | What's New | Feedback | Copyright and Disclaimer

© 2006 - Asian Journal of Transfusion Science | Published by Wolters Kluwer - Medknow
Online since 10th November, 2006